Painkiller Health Warning for Kids

posted on:
June 30, 2005

author:
Staff

 SOME of the most commonly sold painkillers in Australia are causing dangerous side effects in children. 

A five-year study by researchers at the Royal Children’s Hospital in Melbourne found Nurofen and Celebrex caused children to vomit blood, suffer acute kidney failure and develop rashes.

The latest research comes two weeks after another study found the painkiller ibuprofen, commonly sold as Nurofen, increased the risk of heart attack in adults by 24per cent.

Nurofen belongs to a class of drugs called non-steroidal anti-inflammatory drugs (NSAIDs). The new generation of NSAIDs that includes Vioxx and Celebrex, called Cox-2 inhibitors, have been under a cloud since Vioxx was withdrawn from sale in September after being linked to heart attacks and strokes.

Noel Cranswick, a pediatrician at the Royal Children’s Hospital, said the study was prompted by an increase in adverse reactions to NSAIDs.

“In recent years we had noticed there had been an increase in the number of side effects children had to non-steroidal anti-inflammatories.

“So we decided to go back through our database for the last five years and see how many side effects we were getting and what sort.”

The researchers looked at 754 adverse reactions to paracetamol, ibuprofen and Cox-2 inhibitors – mostly Vioxx and Celebrex – among children aged one to 17.

The study, published in the British Journal of Clinical Pharmacology, found 19 cases of adverse reactions to NSAIDs, compared with six for paracetamol.

Professor Cranswick said Nurofen caused far more serious side effects than paracetamol.

“None of the side effects to paracetamol were particularly serious,” he said. “However, we saw quite a high rate of side-effects to Nurofen and they were quite serious, including asthma being made worse; we saw vomiting of blood and kidney damage. A couple of years ago a 10-year-old girl died of a severe asthma attack after taking a Vioxx tablet.”

Professor Cranswick said the increased sale of ibuprofen, which is available over the counter, may have led to the jump in adverse reactions.

“In 1999 our hospital pharmacy was selling less than a couple of hundred packages a year and we are now using almost 2000 a year.”

Professor Cranswick said parents were incorrectly using ibuprofen to treat fever in children.

Boots Healthcare Australia, which makes Nurofen, said adverse drug reactions to paracetamol and ibuprofen in children were rare.

BHA director of scientific affairs Zephanie Jordan said parents should not be concerned about giving ibuprofen-based pain-relievers to their children, saying ibuprofen had been used safely by millions of people worldwide.

Free Legal Consultation
At Beasley Allen, there is never a fee for legal services, unless we collect for you. Contact us today by filling out a brief questionnaire, or by calling our toll free number, 1-800-898-2034, for a free, no-cost no-obligation evaluation of your case.
back to top